Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 7:39 PM CDT for 4 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 7:39 PM CDT (00:39 UTC)
- Expired
- Jun 17, 2020, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kittson County, MN, Marshall County, MN, Polk County, MN, Grand Forks County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND | |
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND | |
| Jun 17, 7:56 PM CDT | TSTM WND GST 69 | Grand Forks Afb, ND | |
| Jun 17, 8:14 PM CDT | TSTM WND GST 69 | 4 W Reynolds, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| Jun 17, 8:14 PM CDT | TSTM WND GST 69 | 4 W Reynolds, ND | |
| Jun 17, 8:14 PM CDT | TSTM WND GST 69 | 4 W Reynolds, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WUUS53 KFGF 180039
SVRFGF
MNC069-089-119-NDC035-091-097-099-180130-
/O.NEW.KFGF.SV.W.0084.200618T0039Z-200618T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
739 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Marshall County in northwestern Minnesota...
Northwestern Polk County in northwestern Minnesota...
South central Kittson County in northwestern Minnesota...
Grand Forks County in northeastern North Dakota...
Northwestern Traill County in southeastern North Dakota...
Southeastern Walsh County in northeastern North Dakota...
Eastern Steele County in southeastern North Dakota...
* Until 830 PM CDT.
* At 738 PM CDT, severe thunderstorms were located along a line
extending from near Manvel to near Grand Forks to Clifford, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported damage near Golden Lake.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Manvel, East Grand Forks and Grand Forks around 740 PM CDT.
Poland around 745 PM CDT.
Oslo and Mayville around 750 PM CDT.
Tabor, Alvarado and Big Woods around 755 PM CDT.
March around 800 PM CDT.
Other locations impacted by these severe thunderstorms include Grand
Forks Airport.
This includes Interstate 29 between mile markers 118 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4860 9680 4833 9650 4778 9678 4724 9763
4767 9776 4810 9745
TIME...MOT...LOC 0038Z 228DEG 46KT 4811 9729 4799 9711 4737 9741
HAIL...1.00IN
WIND...70MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:39 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 17, 6:39 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Grand Forks ND 639 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 17 2020 Thunderstorms expected over the next 6 to 8 hours for the all but BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some TS activity in the 4 to 8Z time frame. LLWS expected at BJI as winds decouple this evening. In the wake of the convection some MVFR CIGs will be possible towards morning with VFR and westerly winds expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 17, 6:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
657 PM CDT Wed Jun 17 2020
MNZ001-007-NDZ016-026>030-038-054-180100-
West Polk MN-West Marshall MN-Griggs ND-Nelson ND-Steele ND-
Traill ND-Eastern Walsh County ND-Western Walsh County ND-Barnes ND-
Grand Forks ND-
657 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...GRAND FORKS...EASTERN NELSON...NORTHWESTERN
TRAILL...EASTERN GRIGGS...NORTHEASTERN BARNES...SOUTHERN WALSH AND
STEELE COUNTIES UNTIL 800 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 39 miles southwest of Grand Forks, moving northeast at
40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grand Forks, East Grand Forks, Grand Forks AFB, Larimore, Thompson,
Cooperstown and Northwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4826 9702 4795 9684 4724 9766 4724 9770
4722 9771 4718 9832 4839 9815
TIME...MOT...LOC 2357Z 218DEG 34KT 4750 9767
CJLocal storm report, Jun 17, 7:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL HANNAFORD 47.31N 98.19W
06/17/2020 E1.50 INCH GRIGGS ND BROADCAST MEDIA
PICTURE OF HAIL STONE - TIME ESTIMATED BASED ON RADAR.
&&
JKAISERSpecial weather statement, Jun 17, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
706 PM CDT Wed Jun 17 2020
NDZ029-030-038-039-049-052-053-180100-
Sargent ND-Steele ND-Richland ND-Traill ND-Ransom ND-Barnes ND-
Cass ND-
706 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...WESTERN CASS...
SOUTHWESTERN TRAILL...BARNES...NORTHWESTERN RICHLAND...SOUTHERN
STEELE AND WESTERN SARGENT COUNTIES UNTIL 800 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oriska, or 8 miles northeast of Valley City, moving northeast at 55
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valley City, Lisbon, Enderlin, Gwinner, Hope, Tower City and Page.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4663 9803 4663 9823 4692 9832 4718 9819
4724 9802 4724 9796 4726 9796 4745 9745
4662 9714 4593 9793 4593 9801
TIME...MOT...LOC 0006Z 206DEG 47KT 4700 9788
CJSpecial weather statement, Jun 17, 7:24 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
724 PM CDT Wed Jun 17 2020
MNZ004-007-NDZ008-016-180115-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
724 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL
815 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pisek, or 12 miles west of Grafton, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grafton, Park River, Hallock, Drayton, Stephen, Minto and Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4898 9640 4825 9698 4833 9786 4853 9779
4900 9698 4900 9640
TIME...MOT...LOC 0024Z 251DEG 34KT 4836 9766
CJLocal storm report, Jun 17, 7:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 S ORISKA 46.92N 97.79W
06/17/2020 Barnes ND LAW ENFORCEMENT
SEMI TRAILER BLOWN OFF I94 NEAR ORISKA. ALSO REPORTED A
BOAT BLOWING OFF TRAILER.
&&
JKAISERLocal storm report, Jun 17, 7:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG GOLDEN LAKE 47.58N 97.64W
06/17/2020 STEELE ND TRAINED SPOTTER
MULITPLE BOATS FLIPPED ON GOLDEN LAKE.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 42 min |
| Jun 17, 7:06 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 54 min |
| Jun 17, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 58 min |
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 47 min |
| Jun 17, 8:01 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 65 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 42 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 66 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 39 min |
| Jun 17, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 47 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 62 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 56 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 63 min |
| Jun 17, 11:01 PM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 17, 11:36 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jun 17, 11:46 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 17, 11:54 PM CDT | Special Weather Statement | FGF | Traill | 36 min |
| Jun 18, 12:15 AM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 18, 1:24 AM CDT | Special Weather Statement | FGF | Traill | 51 min |
| Jun 18, 1:34 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 26 min |
| Jun 18, 1:49 AM CDT | Areal Flood Advisory | FGF | Cass, Traill | 8 hr |
| Jun 17, 8:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 49 min |
| Jun 17, 8:29 PM CDT | Special Weather Statement | FGF | Marshall | 61 min |
| Jun 17, 8:48 PM CDT | Tornado Warning | FGF | Marshall | 27 min |
| Jun 17, 9:02 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 43 min |
| Jun 17, 9:13 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 16 min |
| Jun 17, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 62 min |
| Jun 17, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 46 min |
| Jun 17, 10:58 PM CDT | Special Weather Statement | FGF | Roseau | 47 min |
| Jun 17, 11:41 PM CDT | Special Weather Statement | FGF | Marshall, Roseau | 49 min |
| Jun 18, 12:32 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 58 min |
| Jun 18, 1:10 AM CDT | Areal Flood Advisory | FGF | Marshall, Roseau | 8 hr |
| Jun 18, 3:24 AM CDT | Special Weather Statement | FGF | Polk | 51 min |
| Jun 18, 7:21 AM CDT | River Flood Warning | FGF | Kittson | 9 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.